Robitussin and Mucinex are two over-the-counter remedies for chest congestion.

The active ingredient in Robitussin is dextromethorphan, while the active ingredient in Mucinex is guaifenesin. However, the DM version of each medicine contains both active ingredients.

What’s the difference between each active ingredient? Why might one medication be a better choice for you than the other?

Here’s a comparison of these drugs to help you make your decision.

Robitussin products come in several varieties, including:

  • Robitussin 12 Hour Cough Relief (dextromethorphan)
  • Children’s Robitussin 12 Hour Cough Relief (dextromethorphan)
  • Robitussin 12 Hour Cough & Mucus Relief (dextromethorphan and guaifenesin)
  • Robitussin Cough + Chest Congestion DM (dextromethorphan and guaifenesin)
  • Robitussin Maximum Strength Cough + Chest Congestion DM (dextromethorphan and guaifenesin)
  • Children’s Robitussin Cough & Chest Congestion DM (dextromethorphan and guaifenesin)

Mucinex products are packaged under these names:

  • Mucinex (guaifenesin)
  • Maximum Strength Mucinex (guaifenesin)
  • Children’s Mucinex Chest Congestion (guaifenesin)
  • Mucinex DM (dextromethorphan and guaifenesin)
  • Maximum Strength Mucinex DM (dextromethorphan and guaifenesin)
  • Maximum Strength Mucinex Fast-Max DM (dextromethorphan and guaifenesin)
Medication NameTypeDextromethorphanGuaifenesin Ages 4+ Ages 12+
Robitussin 12 Hour Cough Relief Liquid X X
Children’s Robitussin 12 Hour Cough Relief Liquid X X
Robitussin 12 Hour Cough & Mucus Relief Tablets X X X
Robitussin Cough + Chest Congestion DM Liquid X X X
Robitussin Maximum Strength Cough + Chest Congestion DM Liquid, capsules X X X
Children’s Robitussin Cough & Chest Congestion DM Liquid X X X
Mucinex Tablets X X
Maximum Strength Mucinex Tablets X X
Children’s Mucinex Chest Congestion Mini-melts X X
Mucinex DM Tablets X X X
Maximum Strength Mucinex DM Tablets X X X
Maximum Strength Mucinex Fast-Max DM Liquid X X X

How they work

The active ingredient in Robitussin and Mucinex DM products, dextromethorphan, is an antitussive, or cough suppressant.

It stops your urge to cough and helps reduce coughing caused by slight irritation in your throat and lungs. Managing your cough may help you sleep.

Guaifenesin is the active ingredient in:

  • Mucinex
  • Robitussin DM
  • Robitussin 12 Hour Cough & Mucus Relief

It’s an expectorant that works by thinning the mucus in your air passages. Once thinned, the mucus loosens up so you can cough it up and out.

Forms and dosage

Robitussin and Mucinex both come as an oral liquid and oral tablets, depending on the specific product.

In addition, Robitussin is available as liquid-filled capsules. Mucinex also comes in the form of oral granules, which are called mini-melts.

The dosage varies across forms. Read the product’s package for dosage information.

People ages 12 and older can use both Robitussin and Mucinex.

Several products are also available for children who are ages 4 and older:

  • Robitussin 12 Hour Cough Relief (dextromethorphan)
  • Children’s Robitussin 12 Hour Cough Relief (dextromethorphan)
  • Children’s Robitussin Cough & Chest Congestion DM (dextromethorphan and guaifenesin)
  • Children’s Mucinex Chest Congestion (guaifenesin)

Pregnancy and breastfeeding

If you’re pregnant or breastfeeding, talk to your doctor before using either drug.

Dextromethorphan, which is in Robitussin and Mucinex DM, may be safe to use while pregnant. Still, check with your doctor before taking it. More research is needed on using dextromethorphan while breastfeeding.

Guaifenesin, the active ingredient in Mucinex and several Robitussin products, has not been adequately tested in women who are pregnant or breastfeeding.

For other options, check out how to treat a cold or flu when pregnant.

Side effects from dextromethorphan and guaifenesin are uncommon when taking the recommended dose, but they may still include:

  • nausea
  • vomiting
  • dizziness
  • stomach pain

Additionally, dextromethorphan, which is in Robitussin and Mucinex DM, can cause sleepiness.

Guaifenesin, the active ingredient in Mucinex and Robitussin DM, may also cause:

Not everyone experiences side effects with Robitussin or Mucinex. When they do happen, they usually go away as the person’s body gets used to the medication.

Talk with your doctor if you have side effects that are bothersome or persistent.

Do not use medications with dextromethorphan, including Robitussin and Mucinex DM, if you have taken a monoamine oxidase inhibitor (MAOI) within the past 2 weeks.

MAOIs are antidepressants that include:

  • isocarboxazid (Marplan)
  • tranylcypromine (Parnate)

There are no reported major drug interactions with guaifenesin.

If you take other medications or supplements, you should talk to your doctor or pharmacist before using Robitussin or Mucinex. Either one may affect the way some medications work.

You should also never take Robitussin and Mucinex products that have the same active ingredients at the same time. Not only will this not resolve your symptoms any faster, but it could also lead to an overdose.

Taking too much guaifenesin can cause nausea and vomiting. An overdose of dextromethorphan may lead to the same symptoms, as well as:

  • dizziness
  • constipation
  • dry mouth
  • rapid heart rate
  • sleepiness
  • loss of coordination
  • hallucinations
  • coma (in rare cases)

A 2014 case study also suggested that an overdose of guaifenesin and dextromethorphan may cause kidney failure.

There are many different products that include the brand names Robitussin and Mucinex and may include other active ingredients.

Read the labels and ingredients for each to make sure you select one that treats your symptoms. Use these products only as directed.

Stop using them and talk to a doctor if your cough lasts more than 7 days or if you also have a fever, rash, or constant headache.

Tip

In addition to medication, using a humidifier may help with cough and congestion symptoms.

Healthline

Caution

Don’t use Robitussin or Mucinex for a cough related to smoking, asthma, chronic bronchitis, or emphysema. Talk to your doctor about treatments for these types of coughs.

Healthline

The standard Robitussin and Mucinex products have different active ingredients that treat different symptoms.

If you’re only looking to treat a cough, you may prefer Robitussin 12 Hour Cough Relief, which just contains dextromethorphan.

On the other hand, you can use Mucinex or Maximum Strength Mucinex, which only contain guaifenesin, to reduce congestion.

The DM version of both products have the same active ingredients and come in liquid and tablet form. The combination of dextromethorphan and guaifenesin reduces coughing while thinning the mucus in your lungs.